MAUDE Adverse Event Report: CORDIS CORPORATION SABER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CORPORATION SABER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Catalog Number 48005025X
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/09/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product history review is expected but has not been completed.Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported, the balloon on a 5f 5mm x 200mm x 150 saber percutaneous transluminal angioplasty (pta) balloon catheter popped in the vessel upon inflation of 8atm of pressure.The procedure was completed, and patient was stable.There were no reports of patient injury.This issue occurred after a non-cordis atherectomy device was used.The superficial femoral artery (sfa) was calcified.There was no difficulty removing the protective balloon cover, nor was there difficulty removing any of the sterile packaging components.The target site vessel was calcified, however there was no tortuosity and had 60% stenosis.There was no acute angulation or bifurcation of the vessel.There was some calcification at the access site but no tortuosity.There was no stenosis, acute angulation, or bifurcation of the access site vessel.The device maintained negative pressure during preparation.The device was not put into an acute bend at any point during the procedure.The device was able to cross the lesion.The device did not kink at any time during the procedure.There were no anomalies noted after the device was delivered to the lesion.The device was able to be removed easily from the patient.The product was removed intact (in one piece) from the patient.The gauge of the indeflator indicated a loss of pressure when the anomaly was noted.The device was used in an interventional procedure.The device was stored and prepped in accordance with the instructions for use (ifu).The device will be returned for evaluation.
 
Additional Manufacturer Narrative
A review of the manufacturing documentation associated with lot 82246712 presented no issues during the manufacturing process that can be related to the reported event.This device is available for analysis, but the engineering report is not yet available.However, it will be submitted within 30 days upon receipt.Additional information is pending and will be submitted within 30 days upon receipt.
 
Additional Manufacturer Narrative
As reported, the balloon on a 5f 5mm x 250mm x 150 saber percutaneous transluminal angioplasty (pta) balloon catheter popped in the vessel upon inflation of eight atm of pressure.The procedure was completed, and patient was stable.There were no reports of patient injury.This issue occurred after a non-cordis atherectomy device was used.The superficial femoral artery (sfa) was calcified and had 60% stenosis with no vessel tortuosity.There was no acute angulation or bifurcation of the vessel.There was some calcification at the access site but no tortuosity.There was no stenosis, acute angulation, or bifurcation of the access site vessel.There was no difficulty removing the protective balloon cover, nor was there difficulty removing any of the sterile packaging components.The device maintained negative pressure during preparation.The device was not put into an acute bend at any point during the procedure and was able to cross the lesion.The device did not kink at any time during the procedure.There were no anomalies noted after the device was delivered to the lesion.The product was removed easily and intact (in one piece) from the patient.The gauge of the indeflator indicated a loss of pressure when the anomaly was noted.The device was used in an interventional procedure.The device was stored and prepped in accordance with the instructions for use (ifu).The product was returned for analysis.A non-sterile saber 5mm x 25cm 150 was received coiled inside of a clear plastic bag.The device was unpacked to proceed with the product evaluation.The unit was thoroughly inspected observing that no damages or anomalies were observed during the unaided eye visual inspection.The balloon was received not inflated.Functional testing was performed, an inflator/deflator device was attached to the inflation port, positive pressure using the inflator/deflator device was applied with the purpose of reaching the rated burst pressure.During this test it was observed that full inflation was not possible due to a leak located in the proximal portion of the balloon.Sem results showed that the balloon presented evidence of a ruptured condition and scratch marks, near the ruptured area.These types of damages are commonly caused during the interaction of the material with a sharp object or mechanical damage.It is very likely that the same factors that caused the observed scratch marks on the balloon probably led to the damaged condition found on the received device.It seems the material near the damage was ruptured with a sharp object from the outside of the device.No other anomalies were observed during the sem analysis.A product history record (phr) review of lot 82246712 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon burst at/below rbp¿ was confirmed via device analysis as a leakage was noted on the proximal section of the balloon surface due to a rupture.However, the exact cause cannot be determined.The outer surface of the balloon presented evidence of scratch marks adjacent to the rupture.The balloon material appears to have been punctured either due to the interaction of the balloon with calcified spicules located on the lesion or with a sharp object from the outside of the balloon.Based on the information available for review, it is likely vessel characteristics of calcification with stenosis, and procedural factors contributed to the event reported.According to the warnings in the safety information in the instructions for use ¿the balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.

Brand Name
SABER
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes, fl 33014
Manufacturer (Section G)
CORDIS US CORP.
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer Contact
karla castro
14201 nw 60 avenue
miami lakes, fl 33014
MDR Report Key16665237
Report Number3007635982-2023-00117
Device Sequence Number14936009
Product Code LIT
UDI-Device Identifier20705032069561
UDI-Public(01)20705032069561(17)250531(10)82246712
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K971010
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/15/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Device Expiration Date05/31/2025
Device Catalogue Number48005025X
Device Lot Number82246712
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/09/2023
Supplement Date Received by Manufacturer04/17/2023
08/09/2023
Initial Report FDA Received Date04/03/2023
Supplement Report FDA Received Date05/12/2023
08/15/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/10/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown